The salicylates are the most important cause of accidental poisoning in children, and also are frequently chosen by adults for attempts to commit suicide. The toxic effects of aspirin, sodium salicylate, and methyl salicylate are qualitatively identical; aspirin is most commonly involved, but methyl salicylate (oil of wintergreen) accounts for a disproportionately high number of deaths. The enhanced toxicity of oil of wintergreen is due to its high concentration of methyl salicylate (over 90%); a dose as small as one teaspoonful can be lethal. The aspirin-substitutes, salicylamide and acetaminophen, produce an entirely different type of poisoning, and will not be discussed here.
Symptoms and Pathogenesis
Early symptoms of salicylate poisoning include vomiting, tinnitus, hyperpnea, fever, lethargy, and mental confusion. In severe poisoning, convulsions, coma, and respiratory or cardiovascular failure may occur. Severe dehydration, especially in young children, may result from insensible water loss, vomiting, and diminished fluid intake.Complex acid-base